Fight Cancer With Beauty
Only offers all natural products specifically designed for Cancer Patients by Cancer Patients

Is it OK to use cosmetics to cover up rashes caused by anticancer medications?

It is perfectly fine to use cosmetics on rashes. But keep in mind that anything that comes in contact with the skin may cause irritation. When you first begin applying cosmetics, I recommend trying only one product at a time. Some people find they have developed new allergies, even to products they used regularly in the past. If you have an acne-like rash, do not to use acne medications as that may cause even more irritation.

The category of products we sell is known as Cosmeceuticals. They are the marriage of cosmetics and pharmaceuticals. Think: antioxidant plus lipstick or retinol plus face serum.

"Cosmeceuticals will contain active ingredients that are known to be beneficial to humans in some way," says Marie Jhin, MD, a dermatologist in San Francisco. "For example, vitamin C is a known antioxidant and when this is added to a lotion or cream the product is considered a cosmeceutical."

FDA and Cosmeceuticals

If you read a product's label and see things like botanical and marine extracts, vitamins, or peptides, it probably could be considered a cosmeceutical.

The FDA doesn't recognize cosmeceuticals as a separate class of beauty products. It only recognizes three categories: drugs, cosmetics, and soaps.

"As far as the FDA is concerned, there is no provision for a cosmeceutical. A product is either regulated as a cosmetic or it's regulated as a drug, and where it falls all depends on the types of claims that are being made," says cosmetic chemist Jim Hammer.

If a brand launches a product that claims to affect the structure or function of the body, the FDA would consider it to be a new drug and would require clinical trials be done to prove its effectiveness and safety. Assuming that all of the claims from the cosmeceutical product were shown to be true in clinical studies and the product effective, the FDA would approve it -- but as a new drug. That's a pharmaceutical, not a cosmeceutical.

What should patients receiving medications such as chemotherapy or targeted therapy keep in mind in terms of dermatologic side effects?

Skin reactions are not unusual among cancer patients. Whether you experience one will depend in part on the type and dose of medications you receive and whether radiation therapy is part of your treatment. Usually your doctor will be able to tell you before treatment begin whether the medication you are receiving may cause skin reactions. In fact, for some medications, a rash is considered a sign that the therapy is working. Early intervention is key to preventing side effects from worsening. Once you begin treatment, write down any skin reactions you notice and bring them to the attention of your healthcare team.

Dry and itchy skin is common, as are changes to the nails.

Rash – which may look like acne or measles in appearance – is the dermatologic side effect we see most often in patients receiving anticancer medications. Taking photos of the affected area to bring to your next appointment can be helpful to your doctor, as rashes tend to change in appearance.